Texas, 2015

Flash Flooding in Texas, October 8 to 9, 2015

October 8 to 9, 2015 · NWS EWX · 8 events in 5 counties and zones

An upper level low pressure center moved across northern Mexico and acted on a moist boundary layer to produce thunderstorms. 39 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low pressure center moved across northern Mexico and acted on a moist boundary layer to produce thunderstorms. Some of these storms produced heavy rain with Eagle Pass getting 10.00 inches and Uvalde 9.39 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 8, 6:14 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Oct 8, 6:14 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
714 PM CDT THU OCT 8 2015

.AVIATION.../00Z TAFS/
LINE OF TSRA ORIENTED PARALLEL TO THE RIO GRANDE RIVER IS
CURRENTLY MOVING INTO DRT...THOUGH WIND GUSTS SHOULD REMAIN BELOW
40 KTS AS THE STRONGEST WIND GUSTS REMAIN SOUTH OF THE TERMINAL.
HI-RES AND GLOBAL MODELS CONTINUE TO SUGGEST SHRA AND TSRA WILL
AFFECT DRT THROUGH THE OVERNIGHT HOURS...WITH SOME TRAINING
POSSIBLE. THUS...MVFR CIGS AND 3-5 SM VSBYS WILL BE POSSIBLE
THROUGH 11Z ASSOCIATED WITH TSRA...BEFORE TRANSITIONING TO IFR
CIGS WITH SHRA FROM 11-15Z. WILL AMEND DRT TAF IF AXIS OF HEAVY
RAIN SHIFTS FURTHER EAST OF THE TERMINAL AT LEAST TEMPORARILY.

ELSEWHERE FOR THE I-35 TAF SITES...VFR CONDITIONS ARE EXPECTED
THROUGH 9Z...THOUGH MVFR CIGS MAY BRIEFLY SETUP AT SAT/SSF BETWEEN
9-13Z AS GFS AND LAMP GUIDANCE SUGGESTS. WINDS TONIGHT WILL
GENERALLY BE OUT OF THE E-SE BEFORE BACKING TO E-NE TOMORROW BELOW
10 KTS.

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT THU OCT 8 2015/

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
AN ACTIVE AFTERNOON CONTINUES TO BE IN STORE FOR THE WESTERN
PLATEAU AND RIO GRANDE PLAINS THIS AFTERNOON AND THROUGH THE
OVERNIGHT PERIOD AS HEAVY RAINS AND STRONG THUNDERSTORMS WILL
CONTINUE TO DEVELOP AND SLOWLY SHIFT EASTWARD INTO OUR CWA.

THROUGH MIDNIGHT TONIGHT...

MODERATE TO HEAVY RAINFALL COVERAGE IS EXPECTED TO INCREASE ACROSS
THE RIO GRANDE PLAINS AND WESTERN PLATEAU. THERE SHOULD CONTINUE
TO BE A STARK DROP OFF IN COVERAGE EAST OF A LINE FROM ROCKSPRINGS
TO PEARSALL.

CURRENT RADAR TRENDS ARE SHOWING AN INCREASE IN INTENSITY OF CELLS
JUST WEST AND NORTH OF VAL VERDE COUNTY DUE TO DIFFERENTIAL
HEATING...INCREASING UNIDIRECTIONAL FLOW FROM 850MB TO 250MB...AND
STRONG LAPSE RATES ABOVE 700 MB. THIS ACTIVITY SHOULD CONTINUE TO
SLOWLY TRACK EASTWARD INTO VAL VERDE COUNTY WITH A PREDOMINANTLY
NORTH/SOUTH ORIENTATION RESULTING IN TRAINING. RAIN RATES OF 2+
INCHES PER HOUR HAVE BEEN OBSERVED SO FAR BUT AT THEIR CURRENT
MOTION...THESE RATES COULD EXIST OVER VAL VERDE COUNTY FOR 2 OR 3
HOURS AND RESULT IN SOME ISOLATED LOCATIONS SEEING 4-6
INCHES...WHICH COULD PRODUCE LOCALIZED FLASH FLOODING. FARTHER
EAST TO ROCKSPRINGS SOUTHWARD TO EAGLE PASS...SCATTERED TO
WIDESPREAD MODERATE TO LOCALLY HEAVY RAINFALL WILL RESULT IN A
GENERAL 1-2 INCHES AND THE AFOREMENTIONED STARK DROP OFF AS YOU
MOVE FARTHER EAST TO THE I35 CORRIDOR.

MIDNIGHT THROUGH MID DAY TOMORROW...

THE AXIS OF PRECIPITATION IS EXPECTED TO ALIGN WITH THE
ORIENTATION OF THE RIO GRANDE RIVER AND FOCUS THE QPF AMOUNTS
ALONG THE RIO GRANDE PLAINS. THIS IS DUE TO THE UPPER LOW
BEGINNING A WESTWARD RETROGRADE. IT WILL ALSO SIMULTANEOUS ORIENT
THE UPPER DIFFLUENCE ALONG THE RIO GRANDE AND BEGIN DECREASING THE
UPPER LEVEL SUPPORT. RAINFALL INTENSITY AND COVERAGE SHOULD BEGIN
TO WANE A FEW HOURS AFTER MIDNIGHT. BY THAT POINT...INSTABILITY
SHOULD BE SIGNIFICANTLY DECREASED...UPPER FLOW ORIENTED
DIFFERENTLY AND WEAKER...AND THE STRONGER H5 VORTICITY AND UPPER
DIVERGENCE WILL BE PUSHED SOUTHWEST INTO MEXICO. BY DAYBREAK
TOMORROW...THE EXPECTATION IS RAIN CONFINED TO THE RIO GRANDE
RIVER AND MORE LIGHT TO MODERATE THAN HEAVY.

AFTERNOON THROUGH THE EVENING HOURS FRIDAY...

A FRONTAL PASSAGE FROM THE NORTH WILL SERVE TO CUT OFF THE GULF
MOISTURE FLUX FEEDING THE PREVIOUS SYSTEM BY SHIFTING LOW LEVEL
WINDS TO A MORE EASTERLY DIRECTION. ONLY SLIGHT CHANCE POPS REMAIN
ALONG THE RIO GRANDE BY 00Z AND DRY ELSEWHERE.

LONG TERM (SATURDAY THROUGH THURSDAY)...
A SIGNIFICANTLY DRIER SET UP TAKES HOLD OVER SOUTH CENTRAL TEXAS
BEGINNING SATURDAY. THE UPPER LEVEL SYSTEM WILL PUSH WESTWARD
FURTHER AND BY MONDAY...NORTHWEST FLOW WILL PREVAIL THROUGH MID
WEEK. THE LONG TERM FOCUS IS A COLD FRONTAL PASSAGE WHICH IS
BEGINNING TO COME MORE IN FOCUS AS SOME SIMILAR LONG RANGE MODEL
OUTCOMES ARE BEING SEEN WITH THE LATEST RUNS.

FOR NOW...HAD TO MAKE SOME MINOR CHANGES TO THE MID WEEK POP
CHANCES AS THE MOISTURE BEING GENERATED AHEAD OF THE FRONT SEEMS
SUSPECT AT THIS TIME. THIS SEEMED TO BE AGREED UPON BY NEIGHBORS
AS WELL. MORE DETAILS WILL LIKELY COME WITH THIS FEATURE TOMORROW
ONCE THE CURRENT SYSTEM BEGINS CLEARING OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              87  70  90  69  91 /  20  20  20  -    0
AUSTIN BERGSTROM INTL AIRPORT  89  68  90  66  91 /  20  20  20  -    0
NEW BRAUNFELS MUNI AIRPORT     89  70  90  69  93 /  20  20  20  -    0
BURNET MUNI AIRPORT            86  68  88  65  89 /  20  20  20  -    0
DEL RIO INTL AIRPORT           81  69  84  69  89 /  70  80  60  20  10
GEORGETOWN MUNI AIRPORT        87  68  89  65  90 /  20  20  20  -    0
HONDO MUNI AIRPORT             87  70  89  68  91 /  40  50  50  10  -
SAN MARCOS MUNI AIRPORT        89  69  89  68  91 /  20  20  20  -    0
LA GRANGE - FAYETTE REGIONAL   90  69  90  69  91 /  20  20  20  10  -
SAN ANTONIO INTL AIRPORT       88  71  89  70  91 /  20  30  40  -   -
STINSON MUNI AIRPORT           88  71  90  70  93 /  20  30  50  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...LH
PUBLIC SERVICE/DATA COLLECTION...TREADWAY
Hazardous weather outlook, Oct 8, 2:19 PM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
319 PM CDT THU OCT 8 2015

TXZ171>173-183>194-202>209-217>225-228-092030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
319 PM CDT THU OCT 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALLY HEAVY RAINFALL IS POSSIBLE THROUGH TONIGHT ACROSS THE
WESTERN PLATEAU AND RIO GRANDE PLAINS. GENERALLY BETWEEN 1 AND 3
INCHES OF RAIN WILL BE POSSIBLE. ISOLATED HEAVIER POCKETS OF 4 TO
6 INCHES WILL BE POSSIBLE WEST OF A ROCKSPRINGS TO EAGLE PASS LINE
WHERE TRAINING CELLS MAY DEVELOP. THIS COULD LEAD TO ISOLATED
FLASH FLOODING OF SMALLER CREEKS...STREAMS...AND LOW WATER
CROSSINGS...ESPECIALLY IN VAL VERDE AND WESTERN EDWARDS AND KINNEY
COUNTIES.

IN ADDITION...THESE THUNDERSTORMS COULD PRODUCE FREQUENT CLOUD TO
GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LOCALLY HEAVY RAINFALL MAY LINGER INTO FRIDAY MORNING ACROSS THE
RIO GRANDE PLAINS. THIS COULD LEAD TO ISOLATED FLASH FLOODING OF
SMALLER CREEKS...STREAMS...AND LOW WATER CROSSINGS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WOULD BE APPRECIATED IN THE WESTERN PLATEAU AND
RIO GRANDE PLAINS WHERE FLASH FLOODING IS POSSIBLE..

TB3

In the hours before

Local storm report, Oct 8, 6:32 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
732 PM CDT THU OCT 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND GST     DEL RIO                 29.38N 100.90W
10/08/2015  M41 MPH          VAL VERDE          TX   ASOS

            36 KNOT OR 41 MPH WIND GUST AT DEL RIO INTERNATIONAL
            AIRPORT.

&&

EVENT NUMBER EWX1500774
Special weather statement, Oct 8, 6:47 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
747 PM CDT THU OCT 8 2015

TXZ183-202-217-090145-
MAVERICK TX-VAL VERDE TX-KINNEY TX-
747 PM CDT THU OCT 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MAVERICK...CENTRAL
KINNEY AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 845 PM CDT...

AT 747 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF STANDART...OR 15 MILES WEST OF SPOFFORD...MOVING
NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BRACKETTVILLE...SPOFFORD...QUEMADO...ALAMO VILLAGE...STANDART...
AMANDA...ANACACHO...NORMANDY...LAUGHLIN AFB...VAL VERDE PARK AND
LAUGHLIN AFB AUX FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2890 10060 2890 10063 2892 10063 2894 10065
      2900 10065 2910 10067 2917 10078 2920 10077
      2926 10081 2928 10087 2931 10090 2962 10058
      2920 10021 2889 10060
TIME...MOT...LOC 0047Z 214DEG 12KT 2920 10066

The radar

The Laughlin AFB radar (KDFX), 34 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Kinney

When
October 8, 8:05 PM CST to 9:15 PM CST
Where
Kinney County, 10.38 mi S of Standart to 11.75 mi SW of Brackettville Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.180, -100.610

Thunderstorms produced heavy rain that caused flash flooding closing FM693 between Hwy90 and Hwy277.

Flash Flood, Maverick

When
October 8, 9:32 PM CST to 11:30 PM CST
Where
Maverick County, 0.92 mi SE of Eagle Pass to 1.57 mi SSW of Eagle Pass Muni Arpt
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
28.710, -100.490

Thunderstorms produced heavy rain that led to flash flooding. Flooding was first reported in Eagle Pass at 9:32 PM and the emergency manager began evacuating people from low lying areas in the city. By 11:30 PM several evacuations and swift water rescues had been reported and many creeks were out of their banks including Eagle Pass, Seco, and Elm. At one point, the city of Eagle pass was reporting 90 water rescues with multiple streets flooded. 60 people were left homeless according to reports. Two flash flood fatalities were reported, both male, a 43 year old and a 79 year old.

Flash Flood, Kinney

When
October 8, 10:45 PM CST to October 9, 12:00 AM CST
Where
Kinney County, 0.6 mi E of Brackettville to 1.49 mi NNE of Brackettville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.320, -100.410

Thunderstorms produced heavy rain that caused flash flooding closing multiple roads in Kinney County including FM334 and FM674 near Brackettville.

Flash Flood, Uvalde

When
October 9, 12:55 AM CST to 2:30 AM CST
Where
Uvalde County, 5.66 mi SW of Uvalde to 7.41 mi SSW of Uvalde
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.170, -99.874

Thunderstorms produced heavy rain that caused flash flooding closing FM481 with one foot of water over the road southwest of Uvalde.

Flash Flood, Maverick

When
October 9, 2:30 AM CST to 5:15 AM CST
Where
Maverick County, 3.49 mi ENE of Eagle Pass Muni Arpt to 3.63 mi SE of Eagle Pass Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
28.710, -100.424

Thunderstorms produced heavy rain that caused flash flooding closing FM1021, Loop480, and Hwy277 near Seco Creek.

Flash Flood, Zavala

When
October 9, 6:30 AM CST to 7:15 AM CST
Where
Zavala County, 2.87 mi W of La Pryor to 1.79 mi W of La Pryor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.948, -99.877

Thunderstorms produced heavy rain that caused flash flooding closing several roads west and south of La Pryor including Highways 83 and 57.

Flash Flood, Uvalde

When
October 9, 6:30 AM CST to 7:15 AM CST
Where
Uvalde County, 6.84 mi SE of Blewitt to 7.58 mi E of Laguna
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.121, -99.929

Thunderstorms produced heavy rain that caused flash flooding closing numerous roads in and around Uvalde including N. Camp St. at Studer St., Dunbar Ln., FM117, Hwy55 at FM1403, Deer Valley Ranch Rd., and Hwy83 to La Pryor.

Flash Flood, Dimmit

When
October 9, 6:30 AM CST to 7:15 AM CST
Where
Dimmit County, 0.92 mi NW of Carrizo Spgs to 5.82 mi WNW of Carrizo Spgs Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.530, -99.860

Thunderstorms produced heavy rain that caused flash flooding closing FM1407 between Hwy83 and Hwy85. The junction of FM191 and Hwy277 was also closed due to flooding.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Maverick2015-10-0843MaleVehicle/Towed TrailerDirect
Flash Flood, Maverick2015-10-0879MaleUnknownDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605188, 605190, 605191, 605192, 605193, 605195, 605196, 605198.